Hail, Shenandoah
- When
- July 12, 3:00 PM EST
- Where
- Shenandoah County, 4.65 mi NNW of Van Buren Furnace
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.036, -78.567
Quarter size hail was reported southeast of Wardensville.
An outbreak of significant severe weather occurred during the afternoon and evening hours of Tuesday, July 12th, 2022. An unseasonably strong cold front interacted with a high instability airmass to result in several bowing lines of thunderstorms, which maintained their organization and intensity due to strong atmospheric wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An outbreak of significant severe weather occurred during the afternoon and evening hours of Tuesday, July 12th, 2022. An unseasonably strong cold front interacted with a high instability airmass to result in several bowing lines of thunderstorms, which maintained their organization and intensity due to strong atmospheric wind shear. Swaths of widespread damaging winds were observed, much of which was considerable. A couple of tornadoes were also confirmed, along with some significant hail. A wind gust of over 100 MPH was measured in one of the most powerful storms over eastern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 1:57 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A cold front will pass through the region later this evening
before stalling nearby through the remainder of the work week.
High pressure will build in from the west by Friday and into
portions of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A line of severe thunderstorms, producing frequent lightning,
very heavy rain, and damaging winds, are aligned from south-
central Pennsylvania, across western Maryland, and into northern
West Virginia. Large hail and tornadoes are also possible during
the afternoon into this evening across much of our CWA.
Additional severe thunderstorms are imminent given the amount of
sunshine from this morning, large instability as some 0-3 km
shear. A Severe Thunderstorm Watch is in effect until 10pm for
our entire CWA. Also, a Flood Watch is in effect until midnight
tonight for much of the metro areas of Baltimore and Washington
DC and into southern MD and eastern VA. The metro areas could be
greatly impacted between 4pm and 8pm with these severe
thunderstorms.
The convection and flooding rainfall should move farther
southeast and out of our CWA late this evening and overnight.
Some convection lingering across southern MD and parts of the
central Chesapeake Bay could enhance any flooding aspect to this
afternoon and tonight's convection.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will move to the south of our CWA Wednesday. Its
close proximity to our southern waters, southern MD and eastern
VA could pose a threat for additional showers and a thunderstorm
or two. High temperatures should reach the 90 degree mark, but
with less humidity as winds turn westerly. Nighttime conditions
stay mild with lows slightly above climatology.
The front will remain just off to the south and east Thursday
into Thursday night. A slight chance for showers and
thunderstorms exists over areas of central Virginia into the
Shenandoah Valley. Otherwise, a mix of clouds and sun are in the
forecast. Highs will be a few degrees cooler than the previous
day. Winds northwest will ensure a bit less humidity for areas
farther removed from the stalled front. Seasonably mild
conditions continue overnight.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary is expected to linger to the south of the LWX CWA
area into this weekend. Locally, showers and thunderstorms are
possible with any given shortwaves that cross the area throughout
the long term period. If the front were to stall further north then
precipitation totals will likely increase but the likelihood for
this to occur at this time is lower. As the front shifts further
south late in the weekend, a cold front will approach the area by
Monday and may bring the chance for some strong to severe
thunderstorms for the afternoon and evening hours. An isolated flood
threat is also possible with PW anomalies 1 to 1.5 SD above normal.
Warm, moist air will continue throughout the period as no real
airmass changes occur through early next week before the cold front
passage.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions will become MVFR or perhaps IFR, quickly and
briefly, near MRB as severe thunderstorms move across the
terminal between 4pm and 8pm. Similar conditions could occur at
IAD, DCA, BWI, and MTN between 5pm and 9pm. CHO could feel
effects between 7pm and 10pm. Damaging winds are the primary
threat. Once convection wanes later this evening, some fog is
certainly possible tonight.
South-southwesterly flow shifts to westerly on Wednesday as a
front sags to the south. Winds will turn more northwest Thursday.
Mainly VFR conditions are expected both days although a few
lingering storms are possible around KCHO.
A few showers and thunderstorms will be possible through the long
term period each afternoon and evening with the southern terminals
having the higher likelihood for this. CIGs and Vis may be
affected during this time frame. Winds are expected to remain
calm into the weekend.
&&
.MARINE...
Small Craft Advisories remain in effect through early evening
across the southern waters. Severe thunderstorm activity could
spawn Special Marine Warnings over the waters late this
afternoon into this evening. Conditions improve later tonight
as thunderstorms exit the region. Winds become lighter Wednesday
and Thursday with the flow turning more west to northwesterly.
A few isolated storms may fire over the southern waters given a
nearby frontal boundary.
No marine hazards are expected for the weekend other than if a stray
thunderstorm were to make it to the waters.
&&
.TIDES/COASTAL FLOODING...
A south to southwesterly flow will lead to elevated anomalies
over the next few days. Some coastal sites may reach minor flood
stage over the next three to four tide cycles.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ006-011-013-014-
016>018-503>506.
VA...Flood Watch until midnight EDT tonight for VAZ052>055-057.
WV...None.
MARINE...Flood Watch until midnight EDT tonight for ANZ535.
Small Craft Advisory until 8 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...BRO
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
TIDES/COASTAL FLOODING...KLWHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 231 PM EDT Tue Jul 12 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is also possible. A Flood Watch for potential flash flooding is in effect from 4 PM through this evening for the DC and Baltimore metro areas, southern Maryland, and eastern Virginia. Elsewhere, an isolated instance of flooding is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is possible as well. A Flood Watch for potential flash flooding is in effect from 4 PM through this evening for portions of central Maryland. Elsewhere, An isolated instance of flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-131000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 231 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. Damaging wind gusts and large hail are the primary threats. An isolated tornado is also possible. An isolated instance of flooding is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 2 WNW BELLEGROVE 39.72N 78.38W
07/12/2022 E1.25 INCH ALLEGANY MD PUBLIC
&&
EVENT NUMBER LWX2204151
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 1 NNW CLEAR SPRING 39.67N 77.94W
07/12/2022 WASHINGTON MD TRAINED SPOTTER
LARGE TREE DOWN.
&&
EVENT NUMBER LWX2204152
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 4 NNW CONOCOCHEAGUE 39.71N 77.88W
07/12/2022 WASHINGTON MD 911 CALL CENTER
TREES DOWN NEAR ST. PAUL ROAD AND FAIRVIEW ROAD.
&&
EVENT NUMBER LWX2204153
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 2 E FOREST PARK 39.70N 78.26W
07/12/2022 WASHINGTON MD 911 CALL CENTER
TREE AND WIRES DOWN IN THE 3400 BLOCK OF WESTERN PIKE.
&&
EVENT NUMBER LWX2204154
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 2 SW CLEAR SPRING 39.64N 77.96W
07/12/2022 WASHINGTON MD 911 CALL CENTER
TREE AND WIRES DOWN IN THE 11000 BLOCK OF OREBANK ROAD.
&&
EVENT NUMBER LWX2204155
BKFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG 2 W CONOCOCHEAGUE 39.66N 77.87W
07/12/2022 WASHINGTON MD 911 CALL CENTER
TREE AND WIRES DOWN IN THE 14000 BLOCK OF NATIONAL
PIKE.
&&
EVENT NUMBER LWX2204156
BKFThe Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
43 thunderstorm wind, 7 hail. Local standard time, as filed.
Quarter size hail was reported southeast of Wardensville.
A wind gust of 50 knots (58 MPH) was measured by a mesonet near Stephens City.
A wind gust of 54 knots (63 MPH) was measured by a mesonet near Clary.
Several trees blew down around Strasburg. A tree blew down on VA-601 Battlefield Road. A tree blew down near the intersection of VA-761 Capon Road and VA-55 John Marshall Highway. Trees blew down on VA-601 Funk Road where a mobile camper was heavily damaged with its sides blown off. A tree blew down in the 3100 block of VA-747 River View Drive.
Eight inch in diameter trees limbs snapped at a residence near Harmony.
Quarter size hail was reported near Harmony.
Trees blew down near Boyce. A tree blew down in the 5300 block of VA-657 Senseny Road. A tree blew down near the intersection of VA-723 Old Winchester Road and VA-631 Page Brook Lane.
Tree damage was reported near White Post, including a tree that blew down in the 600 block of VA-658 White Post Road.
Tree damage was reported northwest of Hawkinstown, including along VA-710 Hamburg Road.
Half dollar size hail was reported in Marshall.
Trees blew down near the intersection of VA-651 Hogback Mountain Road and US-15 James Monroe Highway.
Numerous trees blew down in The Plains, including on Bunker Hill Road near Featherstone Lane.
A wind gust of 54 knots (62 MPH) was measured by the AWOS at Leesburg Executive Airport (KJYO).
Quarter size hail was reported on the south side of Leesburg.
Numerous large tree limbs blew down near the intersection of VA-901 Claiborne Parkway and Waxpool Road.
Numerous trees blew down around Arcola and South Riding, including along US-50 John Mosby Highway near Pleasant Valley Road.
Quarter size hail was reported in Arcola.
Numerous trees blew down near Broken Hill. VA-676 Riley Road from Oakmont Drive to VA-1325 Lakeview Drive was closed due to downed trees and power lines. A large tree blew down onto an occupied vehicle nearby.
Several large tree limbs blew down near Monticello Drive.
A wind gust of 53 knots (61 MPH) was measured by the ASOS at Washington Dulles International Airport (KIAD).
A wind gust of 61 knots (70 MPH) was measured by a mesonet in Centreville (CW3766).
Trees blew down in Reston, including along VA-673 Lawyers Road near Blue Spruce Road.
Tree damage was reported on Skyline Drive just before the intersection with US-211 Lee Highway.
Several trees blew down between Herndon and Chantilly, including at a residence off of Franklin Farm Road.
Trees blew down along VA-626 Piedmont Avenue.
Trees blew down in Clifton, including near the intersection of Twin Lakes Drive and Twin Lakes Court.
Several trees blew down in Franconia, including near the intersection of VA-635 Hayfield Road and VA-613 Manchester Boulevard.
Trees blew down near the intersection of Black Alder Drive and Old Mill Road.
Trees and wires blew down near the intersection of VA-776 Frank Lane Road and Bowbender Lane.
A couple of trees were reported down near Luray and Hamburg, including along VA-710 Hamburg Road near US-211 Lee Highway, on West Page Street, and in the 1300 block of Big Oak Road.
Trees blew down along VA-625 Mount Zion Church Road.
Several trees blew down along VA-630 Thoroughfare Road.
Trees blew down along Business US-15/US-29 Brandy Road near VA-666 Bradford Road/Braggs Corner Road.
Quarter size hail was reported southeast of Madison.
Quarter size hail was reported north of Oakpark.
Numerous trees blew down around Bealeton.
Trees blew down onto wires near the intersection of VA-652 Fitzwater Drive and Morla Lane.
Numerous trees and wires blew down in Sumerduck, including along VA-651 Sumerduck Road between VA-631 Snake Castle Road and VA-632 Rogers Ford Road.
A wind gust of 58 knots (67 MPH) was measured near Oakpark.
Trees blew down along VA-612 Hartwood Road and Meadows Road.
Trees blew down along VA-655 Holly Corner Road near Country Manor Drive.
Trees blew down near the intersection of Ford Road and Rutherford Drive.
Several trees blew down along VA-230 Orange Road and VA-684 Radiant Way.
Trees blew down along VA-637 Telegraph Road and Midway Road. Trees blew down around the intersection of VA-635 Decatur Road and VA-611 Widewater Road.
A wind gust of 51 knots (59 MPH) was measured by the ASOS at Quantico Marine Base (KNYG).
A wind gust of 54 knots (62 MPH) was measured by the AWOS at Orange County Airport (KOMH).
Dozens of trees and wires blew down along VA-624 Tower Road.
Multiple trees blew down along VA-20 Constitution Highway.
Numerous trees blew down near Pratts.
Trees blew down along VA-609 Scuffletown Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035855, 1035856, 1035857, 1035858, 1035859, 1035860, 1035861, 1035862, 1035863, 1035864, 1035865, 1035867, 1035868, 1035869, 1035870, 1035871, 1035872, 1035874, 1035875, 1035876, 1035878, 1035879, 1035880, 1035882, 1035883, 1035884, 1035890, 1035885, 1035886, 1035889, 1035892, 1035893, 1035894, 1035895, 1035896, 1035897, 1035899, 1035900, 1035901, 1035903, and more.